HIV update - 13th September 2017

Dolutegravir side-effects

Dolutegravir (Tivicay, also included in the Triumeq pill) is an integrase inhibitor that is recommended as one of the preferred options for first-line treatment in treatment guidelines. The drug has become increasingly popular in recent years, because it is highly effective and generally has few side-effects.

However, as we have been reporting over the past year, some people with HIV and doctors have found that it causes more side-effects than they had expected. While most people taking dolutegravir have a good experience, a minority of people need to change treatment.

The most common problem leading to a change in treatment from dolutegravir is disturbed sleep. Anxiety, depression, dizziness, headache, pins and needles, gastrointestinal complaints, and problems concentrating or thinking have also led to people changing treatment.

Recently, Italian doctors have reported that sleeplessness after taking dolutegravir occurred much less often when their patients took their dose of the drug in the morning. The doctors recounted their experience:

  • 1502 people started dolutegravir.
  • 52 people reported insomnia or sleep disorders.
  • After switching to morning dosing, 39 people found that the problem went away.

However, switching to morning dosing may raise issues for some people who need to take dolutegravir with food. Food increases blood levels of dolutegravir, so taking the drug with food is recommended for anyone who has resistance to an integrase inhibitor. The higher the fat content of the meal, the greater the increase in drug levels.

Dutch doctors have also reported two cases of severe depression (including one case of a man who had suicidal thoughts) in men who took dolutegravir. In each case, the man had no previous history of mental health problems, had a rapid onset of severe depression after starting the drug, did not take any antidepressants, and quickly recovered after stopping dolutegravir. This appears to be a rare side-effect of the drug, but one which needs to be carefully managed if it occurs.

Changing protease inhibitor treatment to improve heart health

Many people with HIV have abnormal levels of cholesterol and triglycerides (blood fats). These raise the risk of heart disease. We also know that protease inhibitors boosted by ritonavir can contribute to abnormal levels of cholesterol and triglycerides.

Now a study suggests that switching from ritonavir to cobicistat is associated with significant improvements in cholesterol and triglyceride levels for people with HIV. The study followed 299 people in Spain who were taking the protease inhibitor darunavir (Prezista) boosted by ritonavir (Norvir). They continued with darunavir but switched the ‘booster’ drug to cobicistat (Tybost).

Six months after the switch, cholesterol and triglycerides had significantly improved among people who had abnormal levels of the blood fats at the beginning of the study. (The switch didn’t make much difference to people who had normal levels of blood fats at the beginning.) Viral load and CD4 count were unaffected.

The study results are encouraging, but the researchers didn’t use the most reliable form of study design. A randomised study is needed to confirm these findings.

A second study, just reported, looked at a different kind of switch – from any protease inhibitor, boosted with ritonavir, to maraviroc (Celsentri). This was a randomised study, so the findings are more robust. In the study, 82 people were randomly allocated to continue with their protease inhibitor treatment, while 156 were randomly allocated to switch to a maraviroc-based regimen.

Two years later, 90% of people in both treatment arms had an undetectable viral load and increases in CD4 cell count were also comparable. But people treated with maraviroc had significant reductions in total cholesterol and triglycerides. This wasn’t the main aim of the study but could be important in finding a suitable long-term HIV treatment.

What is going on in gay men’s lives when they acquire HIV?

A new study, based on in-depth interviews with recently diagnosed men, has painted a picture of the personal and social contexts within which gay men are acquiring HIV in England. Most of the men thought that a combination of factors contributed to their risk behaviour and HIV infection.

Many respondents in the study described difficult experiences during childhood, including dysfunctional relationships with parents and bullying at school, which had long-lasting impacts on their mental health. One man who said he had never ‘felt nurtured’ by his parents explained:

“I always need validation from people…and that manifests itself in a sexual context.”

Recent stressful events experienced before HIV diagnosis caused psychological distress for many participants. These included deaths of relatives, relationship break-ups, violent partners, loss of friendships and health problems. Some men experienced a ‘mid-life crisis’:

“I mean it probably was the perfect storm you know, they [drugs] got me at a time…mid-forties when I wasn’t that secure, there were a few issues, I was looking for fun…it was an escape and it seemed at the time that it was…enjoyable.”

Because of the success of HIV medication in treating HIV and extending life expectancy, changing ideas about how serious it was to have HIV was also seen to be a factor that contributed to risk behaviour. This could be especially the case for men who were going through a difficult time.

“I didn’t value my life… Because so much had happened and I’d been through so much in the past three, four, five years with…break ups and losing everything and emotional things and deaths and God knows what else, it almost becomes a bit “all my life has just been so crap anyway what’s the point, do I really care if I get it [HIV] anyway?”

You can read more from the study here.

MonTueWedThuFriSatSun
   31123456789101112131415161718192021222324252627282930

Sign up to receive HIV update by email

Community Consensus Statement on Access to HIV Treatment and its Use for Prevention

Together, we can make it happen

We can end HIV soon if people have equal access to HIV drugs as treatment and as PrEP, and have free choice over whether to take them.

Launched today, the Community Consensus Statement is a basic set of principles aimed at making sure that happens.

The Community Consensus Statement is a joint initiative of AVAC, EATG, MSMGF, GNP+, HIV i-Base, the International HIV/AIDS Alliance, ITPC and NAM/aidsmap
close

This content was checked for accuracy at the time it was written. It may have been superseded by more recent developments. NAM recommends checking whether this is the most current information when making decisions that may affect your health.

NAM’s information is intended to support, rather than replace, consultation with a healthcare professional. Talk to your doctor or another member of your healthcare team for advice tailored to your situation.